New York, 2023

Flash Flooding in New York, August 16, 2023

August 16, 2023 · NWS BUF · 3 events in 1 county or zone

An upper level low pressure system with weak winds and high levels of deep moisture pooling along a weak surface trough resulted in clusters of slow moving thunderstorms over Monroe County during the pre-dawn hours. These storms produced very heavy rain with multiple instances of flash flooding reported across the Rochester Metro.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

An upper level low pressure system with weak winds and high levels of deep moisture pooling along a weak surface trough resulted in clusters of slow moving thunderstorms over Monroe County during the pre-dawn hours. These storms produced very heavy rain with multiple instances of flash flooding reported across the Rochester Metro. Top rainfall reports included; 3.13 inches at the Rochester Airport, 3.00 inches near Greece and 2.84 inches on the northwest side of Rochester.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 16, 3:42 AM EST, 18 minutes earlier.

Area forecast discussion, Aug 16, 3:42 AM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
442 AM EDT Wed Aug 16 2023

.SYNOPSIS...
Rain showers will decrease today behind an upper level low, then
drier air brings increasing amounts of sunshine through the
afternoon hours. High pressure will bring a brief period of fair
weather tonight and tomorrow before a sharp mid level trough crosses
our region Thursday evening with gusty storms through the night,
tapering off as scattered showers Friday. A cool, but dry start to
the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Upper level low over our region this morning will advance towards
New England by this evening. Showers and isolated thunder will
continue through the morning hours. IR satellite imagery displaying
cooling cloud tops near Rochester, with slow moving storms around
the pivot point of the upper level low. Strong moisture convergence
will continue the heavy rain through the predawn hours along the
southern Lake Ontario shoreline.

Northwest winds today behind the upper level low will maintain a
wealth of clouds through the morning, this as rain showers begin to
weaken and end from west to east. This northwest upslope flow along
with saturated lower levels of the atmosphere will bring areas of
fog and low stratus, especially across higher terrain of southwest
NYS. As the deeper moisture departs our region to the east with the
upper level low, drier air will bring a return to sunshine through
the afternoon and early evening hours.

Tonight weak surface high pressure will quickly cross our region,
with a southerly flow developing later in the night. Fair weather
tonight with temperatures in the mid 50s to around 60F.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Deep trough and strong cold front approach on Thursday from the
upper Great Lakes. Warmer day ahead of the system. Lead shortwave
lifting across central and eastern NY will combine with building
instability to result in isolated thunderstorms in the afternoon
Finger Lakes to the North Country. Warm air advection within
southerly flow will cause temperatures to reach the upper 70s to
lower 80s, with the warmest areas lying in the Genesee Valley and
Finger Lakes due to downsloping.

The energetic shortwave trough will be diving southeast across the
Great Lakes Thursday, supporting a surface low over the northern
portions of the Ontario province. Attached to said low, is a surface
cold front lying due south across the Upper Great Lakes Thursday
morning. This front will arrive across the lower Great Lakes
Thursday evening. Mainly due to decreasing instability farther east
of when front moves through during peak heating (Michigan/Ohio), we
are not highlighted in anything more than general thunder from SPC.
At the least, instability between 500 and 1000 J/kg of MUCAPE will
interact with a low level jet to 45 knots, supporting the potential
for some gusty thunderstorms northeast and east of both lakes. In
addition to the thunderstorm potential, any rain with this system
will be moderate as precipitable water values climb up between 1.25
and 1.50 inches along the low level jet.

As the well defined upper level trough crosses the region Friday,
expect scattered showers and isolated thunder, especially across the
eastern Lake Ontario region. Windy with wind gusts between 25 and 35
mph. Cool as well with highs not reaching upper 60s over the higher
terrain and barely making low 70s over the lower elevations.

Upper level low and sfc low pulls east into northern New England and
southern Quebec Friday night. This is a slow trek though. Showers
east and southeast of Lake Ontario will slowly diminish but will not
end completely due to cooler air aloft and upslope flow. Farther
west, skies will begin to clear out as high pressure ridge moves in
from the west. This will result in river valley fog across the
Southern Tier.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
On Saturday, some of the upslope showers southeast and east of Lake
Ontario will only slowly end as the upper low finally pulls east
across New England. Otherwise, dry weather will take hold the rest
of Saturday into Sunday with mainly ridging taking hold.

Guidance showing growing consensus for chances of a few showers on
Monday as a cold front drops across. Better chances eastern areas
and have now included slight chance pops to cover the potential.

Next low-end chances for showers thereafter arrive later Tuesday as
another shortwave trough crests over the eastern side of the ridge
and across the Great Lakes.

Regarding temperatures, after a rather cool night, temperatures will
be below normal to kick the day off Saturday though warm to pleasant
readings in the 70s as the airmass begins to modify as surface high
pressure slowly migrates eastward. Temperatures are then generally
expected to average near or slightly above climatological norms
through early next week.

&&

.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
An upper level low will exit the region today, with an axis of
moisture extending westward across the TAF region with IFR
visibility and diminishing amounts of rain showers.

As this moisture axis pivots eastward across our region, drier air
will filter in from northwest to southeast, with a return to VFR
flight conditions between 12Z and 16Z for the lake plain, and 16Z
and 20Z for higher terrain and areas east of Lake Ontario.

Surface high pressure will build towards the region tonight, with
fair weather and VFR flight conditions. Scattered low end VFR
stratus clouds may pass across far western TAF sites late tonight
as winds become more southerly.

Outlook...

Thursday...VFR.
Thursday night...Restrictions possible with showers and
thunderstorms.
Friday...Mainly VFR, a chance of showers and local MVFR east of
Lake Ontario.
Saturday and Sunday...Mainly VFR.

&&

.MARINE...
Northwest flow today behind a departing upper level low, with these
winds across the Lakes generally 10 knots or less. Tonight these
winds will lighten, and become southerly late.

Thursday the south-southwest flow could approach 15 to 20 knots over
the far western portion of Lake Ontario and near the Lower Niagara
River...with this flow continuing into the evening before a strong
cold front nears.

This strong cold front will cross the area Thursday night, with
increasing westerly winds behind the cold front likely bringing
solid Small Craft Advisory conditions Friday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Thomas
NEAR TERM...Thomas
SHORT TERM...EAJ/JLA
LONG TERM...JLA/PP
AVIATION...Thomas
MARINE...Thomas
Hazardous weather outlook, Aug 15, 5:59 PM EST, 10 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Buffalo NY
659 PM EDT Tue Aug 15 2023

NYZ001>008-010>014-019>021-085-162300-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
659 PM EDT Tue Aug 15 2023

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Tonight.

Isolated thunderstorms through this evening could produce locally
heavy rain and gusty winds. The greatest risk will be from western NY
to the Finger Lakes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-162300-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
659 PM EDT Tue Aug 15 2023

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Aug 16, 1:20 AM EST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Buffalo NY
220 AM EDT Wed Aug 16 2023

NYZ003-160815-
Monroe-
220 AM EDT Wed Aug 16 2023

...MODERATE TO HEAVY RAIN OVER NORTHERN MONROE COUNTY...

At 214 AM EDT, an area of moderate to heavy rain was located falling
from Charlotte to Greece and North Gates. The area of rain is nearly
stationary. Total rainfall of 2 to 3 inches has occurred in this
area since Tuesday evening. Though not widespread, an additional 0.5
to 0.75 inch of rain will occur locally early this morning in some
of these same areas.

Locations impacted include...
Rochester, Greece, Irondequoit, Hilton, Brighton, Gates-North Gates,
Spencerport, Charlotte, Strong Memorial Hospital, Rochester General
Hospital, Rochester International Airport, and Braddock Bay.

This additional rain will cause ponding of water on roadways,
especially in urban areas or low-lying areas with poor drainage.
Motorists should slow down and be prepared for poor visibility due
to the heavy rain.

Remember, never drive across a flooded roadway since the water may
be deeper than it looks. Turn around, don't drown.

LAT...LON 4327 7750 4309 7764 4317 7785 4337 7776
TIME...MOT...LOC 0614Z 020DEG 2KT 4323 7767

JLA
Local storm report, Aug 16, 2:35 AM EST, 1 hour 25 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
335 AM EDT Wed Aug 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 AM     Rain             1 NW Rochester          43.18N 77.63W
08/16/2023  M2.84 inch       Monroe             NY   Mesonet

            Rainfall total since midnight.

&&

JLA
Local storm report, Aug 16, 2:38 AM EST, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
338 AM EDT Wed Aug 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     Rain             1 ENE Greece            43.22N 77.68W
08/16/2023  M3.00 inch       Monroe             NY   Public

            Total rainfall since 530 pm on Tuesday.
            Still raining.

&&

JLA

The radar

The Buffalo radar (KBUF), 95 km away, was scanning. The volume nearest the first event began at 08:58 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Monroe

When
August 16, 4:00 AM EST to 6:00 AM EST
Where
Monroe County, 1.76 mi NNE of Rochester to 1.78 mi NNE of Rochester
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
43.204, -77.619

A car was stuck in a sinkhole along St. Paul Boulevard between Paxon Road and Wimbledon Road. There were widespread reports of standing water on roads from Greece to the western portions of Rochester.

Flash Flood, Monroe

When
August 16, 5:00 AM EST to 7:00 AM EST
Where
Monroe County, 1 mi NW of Gates Center to 0.87 mi WNW of Gates Center
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.160, -77.714

Foot of water flowing across Interstate 490.

Flash Flood, Monroe

When
August 16, 5:20 AM EST to 7:45 AM EST
Where
Monroe County, 0.76 mi N of Maplewood
Cause
Heavy Rain
Property damage
$3,000
Reported by
Public
Coordinates
43.131, -77.681

A report on social media with a picture showed roads impassible and a submerged car with damage at the corner of Brooks Ave. and Marilou Dr. in Gates.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2023Every state in 2023This day in weather historyWarnings in New York, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1125876, 1125883, 1125884.